Alert archive / Oregon / Beach Hazards Statements in 2019

Beach Hazards Statement 10, NWS Medford, OR

September 2, 2019Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this beach hazards statement at Sep 2, 2019, 1:13 PM PDT for Coos County, Curry County, Douglas County, Oregon. It took effect at Sep 3, 2019, 11:00 AM PDT. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Sep 2, 2019, 1:13 PM PDT (20:13 UTC)
In effect from
Sep 3, 2019, 11:00 AM PDT
Expired
Sep 4, 2019, 9:00 AM PDT
In force
22 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 8.2 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2019-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2019-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1182 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

809 
WHUS46 KMFR 022013
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
113 PM PDT Mon Sep 2 2019

...Sneaker Waves Possible along all beaches Tuesday into Wednesday...

.Waves of 6 feet at 16 to 17 seconds will combine with other 
waves creating the possibility for sneaker waves along all the 
beaches on Tuesday.

ORZ021-022-031200-
/O.NEW.KMFR.BH.S.0010.190903T1800Z-190904T1600Z/
South Central Oregon Coast-Curry County Coast-
113 PM PDT Mon Sep 2 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM TUESDAY MORNING THROUGH
WEDNESDAY MORNING...

The National Weather Service in Medford has issued a Beach
Hazards Statement for sneaker waves with unusually high run-
up...which is in effect from Tuesday morning through Wednesday 
morning. 

* Hazards...Sneaker waves with unusually high run-up.

* Timing...11 AM Tuesday through 9 AM Wednesday. The best chances
  for sneaker waves will be between 11 AM Tuesday and 11 PM
  Tuesday.

* Locations Include...All beaches.

* Potential Impacts...Sneaker waves with high run-ups can knock
  unsuspecting people over and drag them out to sea. Shock and 
  hypothermia can occur quickly in the cold Pacific waters. Logs 
  and other debris can be lifted and floated by these waves, 
  crushing or entrapping unsuspecting victims underneath. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

Stay off of rocks, logs, and jetties. 

Never turn your back on the ocean.

A Beach Hazards Statement is issued when sneaker waves could 
create life-threatening conditions in the surf zone. Caution 
should be used when in or near the water.

&&

$$
4 follow-up statements
765 
WHUS46 KMFR 030909
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
209 AM PDT Tue Sep 3 2019

...Sneaker Waves Possible Along All Area Beaches Today into 
Wednesday...

.Building long period ocean swell will combine with other waves 
creating the possibility for sneaker waves at all beaches today
through Wednesday morning.

ORZ021-022-040000-
/O.CON.KMFR.BH.S.0010.190903T1800Z-190904T1600Z/
South Central Oregon Coast-Curry County Coast-
209 AM PDT Tue Sep 3 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 11 AM PDT THIS
MORNING THROUGH WEDNESDAY MORNING...

* Hazards...Sneaker waves with unusually high run-up.

* Timing...11 AM this morning through 9 AM Wednesday. The highest
  risk for sneaker waves will be between 11 AM this morning and 
  11 PM this evening. 

* Locations Include...All beaches.

* Potential Impacts...Sneaker waves can run up the beach much
  farther and quicker than usual and can also wash over jetties 
  that usually remain dry. These waves can knock unsuspecting 
  people over and drag them out to sea. Shock and hypothermia can 
  occur quickly in the cold Pacific waters. Logs and other debris 
  can be lifted and floated by these waves, crushing or entrapping
  victims underneath. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

Stay off of rocks, logs, and jetties.

Never turn your back on the ocean.

A Beach Hazards Statement is issued when sneaker waves could
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

&&

$$
273 
WHUS46 KMFR 032108
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
208 PM PDT Tue Sep 3 2019

...Sneaker Waves Possible Along All Area Beaches Today into
Wednesday...

.Building long period ocean swell will combine with other waves
creating the possibility for sneaker waves at all beaches today
through Wednesday morning.

ORZ021-022-041115-
/O.CON.KMFR.BH.S.0010.000000T0000Z-190904T1600Z/
South Central Oregon Coast-Curry County Coast-
208 PM PDT Tue Sep 3 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH WEDNESDAY
MORNING...

* Hazards...Sneaker waves with unusually high run-up.

* Timing...11 AM this morning through 9 AM Wednesday. The 
  highest risk for sneaker waves will be between 11 AM this 
  morning and 11 PM this evening. 

* Locations Include...All beaches.

* Potential Impacts...Sneaker waves can run up the beach much 
  farther and quicker than usual and can also wash over jetties 
  that usually remain dry. These waves can knock unsuspecting 
  people over and drag them out to sea. Shock and hypothermia 
  can occur quickly in the cold Pacific waters. Logs and other 
  debris can be lifted and floated by these waves, crushing or 
  entrapping victims underneath. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

Stay off of rocks, logs, and jetties.

Never turn your back on the ocean.

A Beach Hazards Statement is issued when sneaker waves could
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

&&

$$
174 
WHUS46 KMFR 040921
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
221 AM PDT Wed Sep 4 2019

...Sneaker Waves Possible This Morning...

.Long period ocean swell will combine with other waves creating 
the possibility for sneaker waves at all beaches this morning.

ORZ021-022-041600-
/O.CON.KMFR.BH.S.0010.000000T0000Z-190904T1600Z/
South Central Oregon Coast-Curry County Coast-
221 AM PDT Wed Sep 4 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 9 AM PDT THIS
MORNING...

* Hazards...Sneaker waves with unusually high run-up.

* Locations Include...All beaches.

* Potential Impacts...Sneaker waves can run up the beach much 
  farther and quicker than usual and can also wash over jetties 
  that usually remain dry. These waves can knock unsuspecting 
  people over and drag them out to sea. Shock and hypothermia 
  can occur quickly in the cold Pacific waters. Logs and other 
  debris can be lifted and floated by these waves, crushing or 
  entrapping victims underneath. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

Stay off of rocks, logs, and jetties.

Never turn your back on the ocean.

A Beach Hazards Statement is issued when sneaker waves could
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

&&

$$
456 
WHUS46 KMFR 041545
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
845 AM PDT Wed Sep 4 2019

ORZ021-022-041645-
/O.EXP.KMFR.BH.S.0010.000000T0000Z-190904T1600Z/
South Central Oregon Coast-Curry County Coast-
845 AM PDT Wed Sep 4 2019

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 9 AM PDT THIS MORNING...

While the threat of sneaker waves has diminished, they are still 
possible. Beachgoers should continue to exercise caution. Never
turn your back on the ocean. 

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this beach hazards statement went out at Sep 2, 8:27 AM PDT, 4 hours 46 minutes earlier.

Area forecast discussion, Sep 2, 8:27 AM PDT, 4 hours 46 minutes before
Area Forecast Discussion
National Weather Service Medford OR
827 AM PDT Mon Sep 2 2019

.UPDATE...Aside from some areas of low marine layer clouds in the
Coquille Valley and the lower Umpqua basin, the forecast area is
seeing a clear Labor Day morning. A few changes were made to bring
the near term forecast into line with these current observations.
Those few clouds should burn off quickly through this morning,
and clear skies and warm temperatures are expected for the
afternoon.

Main focus of forecast efforts today will focus on the upcoming
thunderstorm chances Wednesday evening into Thursday as an upper
level low tracks by overhead. For more information on this and the
rest of the forecast, see the previous discussion below. -BPN

&&

.AVIATION...For the 02/12Z TAFs...IFR to LIFR ceilings and
visibility will remain along the coast and just offshore through the
morning. Clearing is expected in the afternoon with VFR ceilings,
but confidence on the exact timing remains low to moderate. Any
improvement will last into early this evening with IFR and LIFR
conditions returning.

The latest satellite image shows marine stratus has pushed inland
into the Coquille Basin and northwest Douglas County and is showing
signs of developing in portions of the Umpqua Basin, but not
Roseburg. There's still concern the stratus could push further
inland, but not confident enough it will reach Roseburg. Could not
rule out scattered clouds around 2500 feet at Roseburg for an hour
or two shortly after daybreak. The lower conditions have been
removed for the Roseburg TAF, but we'll have to watch this carefully
between now and shortly after daybreak.

Elsewhere, VFR conditions will persist through the TAF period with
normal diurnal wind regimes. -Petrucelli

&&

.MARINE...Updated 820 AM PDT Monday September 2 2019...Relatively
calm conditions are expected through most of the week. Weak high
pressure over the waters with a weak thermal trough along the coast
will persist through Tuesday. North winds this afternoon will be
strongest between 3 and 10 nm from shore just south of Cape Blanco
to around Gold Beach. However were not expecting small craft
conditions to develop from winds or seas. Elsewhere, winds will be
lighter. An upper low approaches the waters Wednesday, then moves
onshore Thursday. The models show north winds increasing some on
Wednesday at the same time a northwest swell between 5-6 feet will
be present, but were not expecting small craft conditions.

Any increase in winds will be brief with lighter winds returning
Wednesday night and lasting through the end of the week. Another
upper trough will approach the waters this weekend. The GFS suggest
increasing north winds this weekend as a thermal trough develops.
However the ECMWF does not and actually shows high pressure building
southwest of the waters resulting in lighter and a more westerly
component to the winds. For now, adjusted the winds down for the
weekend and kept them below small craft. -Petrucelli/Sven

&&

.PREV DISCUSSION... /Issued 444 AM PDT Mon Sep 2 2019/

DISCUSSION...For the next couple days the area will remain under
deep southwesterly flow between an upper ridge over the Desert
Southwest and upper troughing over the NE Pacific. The
southwesterly flow is dry so no thunderstorms are expected through
Tuesday at least. Afternoon and overnight temperatures will both
be around 5 degrees above normal. This pattern will deliver weak
to moderate marine layer cloud pushes to inland areas like the
Coquille Valley and these clouds will brush the Umpqua Basin but
should generally stay west of Roseburg. The strength of afternoon
breezes will range from near to above normal during this period
with the strongest breezes east of the Cascades and particularly
in Modoc and Southern Lake Counties. This will play a role in fire
weather conditions for new fires. For more on this, please see
the fire weather discussion below.

The main player in the weather later in the week will be a piece of
energy that cuts off from the main flow on Wednesday and develops
into a cutoff low off the coast of Northern California by
Thursday morning. This usually means a couple days of showers and
thunderstorms over at least portions of the forecast area and will
be no different this time. Precipitable water (PW) values, a good
measure of available moisture in the atmosphere, increase sharply
from Tuesday to Wednesday, and PWs reach close to an inch by late
Wednesday afternoon. With modest instability, plenty of trigger,
and broad diffluent flow that supports upward motion,
thunderstorms are possible in Northern California and from the
Siskiyous north and east to the Cascade foothills and eastward.
Steering flow is from the south-southeast at 15 to 20 kt, so
storms could move into West Side valleys, but it's a little too
early for a mention of storms there. There will likely be small
disturbances moving through Wednesday night so have added a broad
area of shower chances. Time will tell if we have instability for
thunderstorms Wednesday night, and we'll keep evaluating this.

Thursday's weather could become significantly more active as the
upper low moves closer to the forecast area and moves over
Southern Oregon in the afternoon or evening. Uncertainty increases
in what will happen Thursday because just a slight difference in
low position and movement will determine what areas see
thunderstorms and what areas don't...and how much rain we can
expect with these. Therefore, we've painted a broad swath of a
slight chance for thunderstorms from about the Josephine/Jackson
County line north to Roseburg and points east. A drier, stable air
mass moves in behind the low and thunderstorm chances end late
Thursday. Dry weather is expected Friday and much of Saturday.
Upper troughing could introduce a chance for showers late Saturday
and Sunday but confidence on these details is low at this time.
The trajectory of the trough does look like it should prevent any
significant thunderstorm activity.

&&

FIRE WEATHER...Updated 805 PM PDT Sunday 1 September 2019...Expect
seasonably warm and dry conditions through Tuesday for the majority
of the area. The exception will be from the coast into the western
Umpqua Basin where night time and morning marine stratus intrusions
will continue. Also expect normal diurnal wind regimes with locally
breezy afternoon and evening west-northwest winds, especially east
of the Cascades.

Model solutions continue to converge with the mid-week forecast,
bringing a closed upper to near the coast on Wednesday, with an
unstable air mass feeding in from the south. This will bring
instability and a slight chance of thunderstorms from the
Siskiyous and Cascade foothills eastward Wednesday and Thursday.
Over the next couple days we'll be trying to identify areas that
stand the best chance for seeing scattered thunderstorms.
Additionally, we'll be trying to quantify how much rain we can
expect with these storms. For now, we're trying to use "slight
chance of storm" wording in the forecast for all locations that
could see thunderstorms in this pattern.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

Pacific Coastal Waters...None.

Nearby

Beach Hazards Statements in Oregon, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.